Large cardinal axioms and independence: The continuum problem revisited

Woodin, W. Hugh; Gale, David
June 1994
Mathematical Intelligencer;Summer94, Vol. 16 Issue 3, p31
Academic Journal
Discusses the mathematics of the continuum problem using large cardinal axioms and independence. History of the problem on the Continuum Hypothesis; Continuum Hypothesis of set theory not being proven from the axioms of the set theory; Formulations of the Continuum Hypothesis; Discussion of the axioms; Ship-dock theorem of David Gale.


Related Articles

  • FRAGMENTABILITY AND CLIQUISHNESS OF MULTIFUNCTIONS. Matejdes, Milan // Real Analysis Exchange;Aug2007 Summer Symposium, Vol. 32, p229 

    A summary of a presentation by Milan Matejdes on fragmentability and cliquishness of multifunctions discussed at the Thirty-First Summer Symposium in Real Analysis at the University of Oxford in England in August 2007 is presented. A cluster operation acting on the multifunction as a base tool...

  • Weak utilities from acyclicity. ALCANTUD, J. C. R. // Theory & Decision;Oct1999, Vol. 47 Issue 2, p185 

    In this paper weak utilities are obtained for acyclic binary relations satisfying a condition weaker than semicontinuity on second countable topological spaces. In fact, in any subset of such a space we obtain a weak utility that characterizes the maximal elements as maxima of the function. The...

  • Even more simple cardinal invariants. Kellner, Jakob // Archive for Mathematical Logic;Aug2008, Vol. 47 Issue 5, p503 

    Using GCH, we force the following: There are continuum many simple cardinal characteristics with pairwise different values.

  • The Vlasov Limit for a System of Particles which Interact with a Wave Field. Elskens, Y.; Kiessling, M.; Ricci, V. // Communications in Mathematical Physics;Jan2009, Vol. 285 Issue 2, p673 

    A. Komech, M. Kunze and H. Spohn have studied the joint dynamics of a classical point particle and a wave type generalization of the Newtonian gravity potential, coupled in a regularized way. In the present paper the many-body version of this model is studied and its Vlasov continuum limit...

  • SOME COMMON FIXED POINT RESULTS IN NON-NORMAL CONE METRIC SPACES. Kadelburg, Zoran; Radenovic, Stojan // Journal of Nonlinear Sciences & its Applications;2010, Vol. 3 Issue 3, p193 

    The aim of this paper is to obtain extended variants of some common fixed point results in cone metric spaces in the case that the underlying cone is not normal. The first result concerns g-quasicontractions of D. Ilic and V. Rakocevic [Common fixed points for maps on cone metric space, J. Math....

  • Hereditary normality of a space of the form ℱ( X). Ivanov, A. V.; Kashuba, E. V. // Siberian Mathematical Journal;Jul2008, Vol. 49 Issue 4, p650 

    Assuming the continuum hypothesis we construct an example of a nonmetrizable compact set X with the following properties (1) X n is hereditarily separable for all n ∈ ℕ (2) X n \ Δ n is perfectly normal for every n ∈ ℕ, where Δ n is the generalized diagonal...

  • SUM AND DIFFERENCE FREE SETS. Muthuvel, Kandasamy // Real Analysis Exchange;2003/2004, Vol. 29 Issue 2, p895 

    In this paper we prove that if X is an uncountable subset of the reals and κ is a cardinal smaller than the cardinality of the set X, then the algebraic difference X - X of the set X is not a finite union of κ sum free or κ difference free sets. An application of the above result is...

  • REGULAR DEPENDENCE OF TOTAL VARIATION ON PARAMETERS. Balcerzak, M.; Kucia, A.; Nowak, A. // Real Analysis Exchange;2003/2004, Vol. 29 Issue 2, p921 

    Let X be an interval, Y a metric space, T a set of parameters, and f : T x X → Y a function. For given t ∈ T denote by v(t) the total variation of f(t, ⋅) on X. We look for sufficient conditions for regular (measurable, continuous, etc.) dependence of v on t.

  • On effective presentations of formal concept lattices. Morozov, A. S. // Siberian Mathematical Journal;May2009, Vol. 50 Issue 3, p481 

    We study the isomorphism types of ordered structures of concepts for computable formal contexts from the point of view of computable model theory. We show that, although these structures could have the cardinality of the continuum or—if they are countable—could have an arbitrary...


Read the Article


Sorry, but this item is not currently available from your library.

Try another library?
Sign out of this library

Other Topics